Michigan, 2003

Damaging Wind in Michigan, July 7, 2003

July 7, 2003 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 7, 3:07 AM EST, 9 hours 23 minutes earlier.

Area forecast discussion, Jul 7, 3:07 AM EST, 9 hours 23 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
407 AM EDT MON JUL 7 2003

WILL KEEP MENTION OF LINGERING SHOWERS NORTH AND CENTRAL...THUNDER
IN SOUTH...EARLY THIS MORNING TO COVER CURRENT RADAR...THEN DRY
UNTIL SMALL CHANCE AGAIN THIS AFTERNOON.

AT 500 MB...MODELS CONTINUE TO DEPICT BASICALLY ZONAL FLOW WITH
EMBEDDED IMPULSES...FOR TRIGGERING CONVECTION BUT HARD TO
TIME...THOUGH MODELS ARE OVERALL SIMILAR. EVENTUALLY...MID LEVEL
FLOW WILL START TO VEER TO MORE NORTHWEST BY MID WEEK BEHIND
SYNOPTIC SCALE SHORTWAVE TROUGH SKIRTING THE NORTHERN LAKES REGION
TONIGHT AND TUESDAY. AT THE SURFACE...GFS STILL APPEARS TOO
STRONG...PERHAPS CONVECTIVE FEEDBACK...IN LOW/TROUGH TODAY BUT
MODELS ACTUALLY IN PRETTY GOOD CONSENSUS WITH COLD FRONT MOVING IN
LATE TONIGHT AND HANGING UP FOR A TIME VICINITY FAR SOUTHERN
COUNTIES TUESDAY BEFORE SUPPRESSING SOUTH TUESDAY NIGHT AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST.

WILL NOT DEVIATE MUCH FROM CURRENT ZONE PACKAGE...WITH NO CHANGES IN
TEMPERATURE AND ONLY MINOR POP/PRECIPITATION ADJUSTMENTS...KEEPING
MENTION OF SHOWERS/THUNDER IN FAR SOUTH LONGEST WHILE FRONT TRIES TO
CLEAR THE AREA. WITH MODELS CONTINUING TO SHOW MORE SHORTWAVE ENERGY
MOVING IN BY THURSDAY...THE CURRENT FORECAST LOOKS CONSISTENT.

LOW TO MID LEVEL OMEGA LIFT BEST TONIGHT ACROSS AREA...AND LATE
TUESDAY AND TUESDAY NIGHT FAR SOUTH...TO SUPPORT LIKELY POPS.
OTHERWISE CHANCE OR SCATTERED POPS SHOULD DO. 850 TO 500 MB QVECTOR
CONVERGENCE MODEST INTO TUESDAY NIGHT...AS IS SURFACE CONVERGENCE.
250 MB DIVERGENCE LOOKS BEST TUESDAY AFTERNOON INTO TUESDAY NIGHT AS
WELL.

THERMODYNAMICS...LIFTED INDICES DESTABILIZE TO MINUS 6 TO MINUS 8
THIS AFTERNOON WITH LITTLE INHIBITION AS K INDICES START TO
REBOUND...WITH CAPE FLIRTING WITH 2000 JOULES. SIMILAR CONDITIONS
TUESDAY CONFINED MAINLY TO THE SOUTH.

.DTX...NONE.

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 9:06 AM EST, 3 hours 24 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1006 AM EDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH 665 HAS BEEN ISSUED UNTIL 2 PM EDT FOR
LOCATIONS ALONG AND SOUTH OF M 59...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 665 IS IN EFFECT UNTIL 2 PM FOR ALL
LOCATIONS ALONG AND SOUTH OF M 59.  THIS INCLUDES THE CITIES OF
DETROIT...PONTIAC...ANN ARBOR...MONROE...AND ADRIAN.

THUNDERSTORMS WILL INCREASE ACROSS THE WATCH AREA DURING THE
REMAINDER OF THIS MORNING...AS A THUNDERSTORM COMPLEX APPROACHES
SOUTHEAST LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE AND
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO 1 INCH.
HEAVY RAINFALL WILL ALSO BE LIKELY FROM SOME OF THESE STORMS...SO
LOCALIZED FLOODING WILL BE POSSIBLE AS WELL. THESE THUNDERSTORMS ARE
EXPECTED TO MOVE TO THE SOUTHEAST AT AROUND 30 MPH.

NORTH OF THE WATCH AREA...ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON.  IT IS POSSIBLE SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE.  THESE THUNDERSTORMS WILL MOVE TO THE EAST NEAR 30 MPH.
TIMING OF THUNDERSTORMS WILL BE BETWEEN NOON AND 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY INTO TUESDAY NIGHT ALONG
AND SOUTH OF AN INTERSTATE 69 LINE...WITH A CHANCE FOR SEVERE STORMS
SOUTH OF A LINE THROUGH PONTIAC AND HOWELL PRODUCING DAMAGING WIND
GUSTS AND POSSIBLY LARGE HAIL. THE COLD FRONT WILL LINGER OVER THE
SOUTHERN COUNTIES TUESDAY...AND THE BEST CHANCE FOR SEVERE WEATHER
WILL BE IN THE AFTERNOON.

THERE IS A FURTHER CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT ALONG AND SOUTH OF A DETROIT TO ANN ARBOR LINE. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

FINALLY...A CHANCE OF THUNDERSTORMS EXISTS FOR ALL OF SOUTHEAST
MICHIGAN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION IS REQUESTED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

DWD/BGM

In the hours before

Local storm report, Jul 7, 7:21 AM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
821 AM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    AKRON                     MI   WIND DAMAGE
07/06/03   TUSCOLA                        NUMEROUS LARGE TREES
                                          DOWN.REPORTED BY SPOTTERS

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
July 7, 12:30 PM EST
Where
Lenawee County, Morenci
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -84.217

Local law enforcement reported a wire blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367000.